Thunderstorm Wind, Otter Tail
- When
- July 31, 12:25 PM CST to 12:30 PM CST
- Where
- Otter Tail County, 5.39 mi SSE of Fergus Falls
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.210, -96.020
Report from a Minnesota DOT site.
This system was a wind maker, with all of the storm reports from northwestern Minnesota being thunderstorm wind damage or wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This system was a wind maker, with all of the storm reports from northwestern Minnesota being thunderstorm wind damage or wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 11:52 AM CST, 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 1252 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north. && .UPDATE... Issued at 1251 PM CDT Wed Jul 31 2024 Plenty of very unstable air as storms have moved into our southeastern ND counties. However, deep layer shear has been a bit inconsistent and storms have been coming in strong and then weakening as they have moved east. Watch has been issued until 00Z for our counties south of the Highway 200 corridor as shear is expected to increase later this afternoon and a frontal boundary moves into the area. Will see how well the instability recovers after the first round of thunderstorms. UPDATE Issued at 1004 AM CDT Wed Jul 31 2024 A few lead thunderstorms approaching our western border, some of them approaching the stronger side with some pea to nickel hail and locally heavy rain. Will continue to monitor as it pushes into eastern ND. CAMs have the cells that will move into our central counties weakening and then stronger cells developing later this afternoon near the SD border. This fits with the convective outlook thinking and our graphics, so will continue to lean in that direction. UPDATE Issued at 645 AM CDT Wed Jul 31 2024 A severe thunderstorm developed near Devils Lake along a stalled frontal zone, riding along this tight instability gradient with 2000-3000 J/KG elevated instability where the inflow is originating. This storm is moving northeast following mean flow along this gradient. Broad ascent is starting to increase from the southwest and shower/embedded storms are increasing in coverage as the leading edge of the mid level circulation is approaching. We may continue to see isolated pulse type convection with near severe or severe hail through the morning hours in our west as this system approaches, though the main period of severe and any potential for sig severe is still during the afternoon as the surface low passes to the south and very unstable air develops across our CWA. Besides the isolated severe threat being a bit earlier as a start, the forecast is generally on track (low confidence still with high variance on potential thunderstorm evolution today). && .DISCUSSION... Issued at 331 AM CDT Wed Jul 31 2024 ...Synopsis... initially the main focus is on a mid/upper trough arriving through westerly flow today, with the mid level circulation on WV currently over Wyoming/Montana early this morning. Ahead of this flow is out of the west-southwest and less organized impulses have been ejecting into the region producing occasional (very elevated) showers and weaker thunderstorms. This feature will be responsible for a more organized threat for thunderstorms and potential severe storms today into the early evening. On the back side of this trough shortwave ridging arrives and for once smoke aloft will be cut off from our region allowing for more substantial clearing as mid/upper ridging builds over the western US. This allows for a trend towards drier conditions and more "true" sunshine than we've seen for quite some time. The air mass remains very warm however at least through Friday, and there is a chance for heat impacts Friday (heat indicies over 90). Eventually troughing builds over Hudson Bay allowing for NW flow to arrive over our region, and there is strong consensus on this large scale pattern arriving then persisting for much of next week. This brings a trend towards lower high/low temperatures (lower end of seasonal ranges or below average at times). This also shifts the highest instability/moisture out of our region, but doesn't eliminate the potential for quick moving waves/back door cold fronts that could still bring low shower/thunderstorm chances. Machine learning doesn't highlight any severe potential beyond the current 24hr period. ...Severe thunderstorm risk today... Early in the day instability is already quick high (but very elevated. However, beside the disorganized nature of forcing, there is a substantial dry layer in the lowest 15 KFT AGL that was highlighted on regional 00Z RAOBs and RAP indicates will be in place over our area through the early morning hours. As a result we should have a delay in more organized thunderstorms and any potential severe storms until after 15Z when the plume of mid level moisture from the southwest arrives along with the approach of the surface low/mid level circulation to our west. Large scale synoptic ascent increases and initially very high CAPE but marginal to weak shear will be in place across our region as a cluster of storms approaches. Shear increases in proximity of the surface low and a quasi-stationary/warm front and where this tracks, along with how much clearing we can achieve will play a role in the potential for more organized/significant severe potential in our south (I-94 corridor). If those key features remain south, or we have much more ongoing showers/cloud cover from the morning period, then the threat will tend to be associated with isolated elevated cores within clusters (marginal hail/wind). The right track of that surface feature (as some CAMs show) with enough clearing would allow a better chance for discrete supercells in our south and all severe modes (conditional/low risk for sig hail 2"+ as well). There are more CAMs and models supporting the less severe impacts for our area, however ultimately we may not be able to rule out the more significant severe potential until 3-6hr from initiation later this morning/early this afternoon. As the low pressure shifts east-southeast we should see a quick end to any lingering severe threat as mid level lapse rates/instability and drier air advects west-northwest to southeast. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1251 PM CDT Wed Jul 31 2024 Conditions VFR for all sites, but some convection will be moving into the KFAR area in the next hour or so, bringing some lower visibility with the heavier cells. Showers and some thunderstorms will move into the KGFK and the MN airports later this afternoon also, although expected to be less intense than further south. Most of our activity should be over by early evening, with all sites becoming VFR. Winds will shift over to the north at some sites, but should remain below 12 kts except near thunderstorms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...DJR AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 557 AM CDT Wed Jul 31 2024 MNZ029>032-040-NDZ049-052-053-011100- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms. This is for midday today through early evening. The main hazards will be hail to golf ball size and wind gusts to 70 mph. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-011100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms. This is for today through early evening. The main hazards will be hail to 1 inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
1035 AM CDT Wed Jul 31 2024
NDZ024-311615-
Eddy ND-
1035 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT EDDY COUNTY THROUGH 1115 AM
CDT...
At 1034 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 17 miles northeast of Carrington, moving northeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Rockford, Brantford, and southeastern Spirit Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4772 9916 4785 9868 4785 9864 4761 9850
4759 9850 4758 9878 4759 9915
TIME...MOT...LOC 1534Z 234DEG 8KT 4765 9890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial Weather Statement
National Weather Service Grand Forks ND
1107 AM CDT Wed Jul 31 2024
NDZ038-049-311645-
Ransom ND-Barnes ND-
1107 AM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RANSOM AND WESTERN
BARNES COUNTIES THROUGH 1145 AM CDT...
At 1107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Adrian to 6 miles
southwest of Berlin. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Sanborn, Litchville, Dazey, Fort Ransom, Hastings, and
Kathryn.
This includes Interstate 94 in North Dakota between mile markers 272
and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
4715 9847 4724 9823 4687 9794 4648 9793
4645 9803
TIME...MOT...LOC 1607Z 242DEG 21KT 4697 9878 4664 9861 4631 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderSpecial Weather Statement
National Weather Service Grand Forks ND
1211 PM CDT Wed Jul 31 2024
NDZ029-038-039-049-311800-
Steele ND-Ransom ND-Barnes ND-Cass ND-
1211 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RANSOM...WESTERN CASS...
BARNES AND SOUTHWESTERN STEELE COUNTIES THROUGH 100 PM CDT...
At 1211 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dazey to near Fingal to Elliott. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Lisbon, Enderlin, Hope, Tower City, Page, and Leonard.
This includes Interstate 94 in North Dakota between mile markers 287
and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4639 9789 4678 9802 4720 9839 4724 9822
4724 9796 4731 9796 4738 9766 4688 9725
4663 9723 4663 9728 4639 9728
TIME...MOT...LOC 1711Z 253DEG 23KT 4718 9822 4678 9787 4641 9783
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial Weather Statement
National Weather Service Grand Forks ND
1254 PM CDT Wed Jul 31 2024
MNZ003-029-NDZ029-030-038-039-049-053-311845-
Clay MN-Wilkin MN-Steele ND-Richland ND-Ransom ND-Traill ND-
Barnes ND-Cass ND-
1254 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CLAY...NORTHWESTERN
WILKIN...EASTERN RANSOM...CASS...SOUTHERN TRAILL...NORTHEASTERN
BARNES...NORTHERN RICHLAND AND SOUTHERN STEELE COUNTIES THROUGH 145
PM CDT...
At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walum to near Oriska to near Gwinner.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Hillsboro.
This includes the following highways...
Interstate 29 between mile markers 34 and 112.
Interstate 94 in North Dakota between mile markers 313 and 352.
Interstate 94 in Minnesota between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
&&
LAT...LON 4687 9759 4724 9798 4724 9796 4731 9796
4754 9703 4733 9683 4732 9684 4721 9683
4719 9684 4718 9682 4716 9682 4715 9684
4715 9669 4654 9641 4628 9729
TIME...MOT...LOC 1753Z 257DEG 30KT 4724 9811 4687 9779 4625 9769
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SpenderPreliminary Local Storm Report
National Weather Service Grand Forks ND
120 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Tstm Wnd Gst 7 SSW Hankinson 45.98N 96.92W
07/31/2024 M67 MPH Richland ND Public
Personal weather station.
&&
jkThe Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
13 thunderstorm wind, 1 hail. Local standard time, as filed.
Report from a Minnesota DOT site.
Report from a RWIS site in Fergus Falls.
Estimated 80 mph winds at the leading edge of the thunderstorm. Boat canopies destroyed. 30 foot tree snapped at base and fallen. Deck furniture thrown. Numerous other branches and limbs down.
Machine shed lost roof and trees snapped near Eagle lake.
Personal weather station measured a 73 mph wind gust.
Broadcast media relays photo of a large tree down in Frazee, MN.
Reports and video of structure damage to at least 2 businesses in Detroit Lakes, MN. Time estimated from radar.
Report from the Frazee RWIS site.
Relayed report of tree damage and a flying porta potty that traveled 50 feet at the Bemidji airport. Wind measured at 57 mph.
Public reports 3 inch tree limbs broken.
Dozens of trees down in Diamond Point Park. Trees down across the Bemidji area. Time estimated.
Measured with a handheld instrument. Tree damage reported at area parks near the airport.
Broadcast media relays photo of a tree down in Frazee. Time estimated.
Public reports half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204819, 1204820, 1204809, 1204811, 1204821, 1204812, 1204813, 1204822, 1204814, 1204816, 1204817, 1204823, 1204818, 1204808.